What are the indications of antibiotic allergy?

Fact Checked

Antibiotic allergy is often confused with the usual side effects of certain drugs. An actual allergy can instigate reactions that tend to worsen when the individual will use the drug again in the future. Only a few individuals have reported detrimental side effects that were caused by an actual drug allergy. Take note that even though some are allergic to penicillin which is the most common drug allergy, most can actually use the drug without experiencing any reaction. The allergy symptoms can manifest with any type of antibiotic taken by an individual.

Rashes

Even though an individual might develop rashes while using antibiotics, it is hard to determine whether the rash is an allergic reaction, side effect of an illness or a reaction between the condition and drug. A small percentage of children who were given amoxicillin or ampicillin developed rashes but most are not considered allergic to penicillin.

Antibiotic allergy
Since the swelling often occurs during allergic reactions, tightness of the chest or wheezing can also occur.

The rashes which are called as a toxic rash appears as small-sized, pink-colored spots that occur mostly on the back, stomach and chest. The rashes that occur with an actual allergic reaction are itchy.

Hives

These are elevated, red-colored and itchy welts that develop and disappear over a period of several days. Hives indicate an actual allergic reaction to a particular drug. Take note that hives which manifest on the face can instigate swelling around the eyes, tongue and lips. Even though hives can occur on the skin surface, a deeper reaction called as angioedema can lead to severe swelling of the face. The use of antihistamines can reduce the swelling and itchiness that occurs along with hives. In severe cases, steroids can be prescribed by the doctor in order to minimize the response of the immune system.

Respiratory symptoms

Since the swelling often occurs during allergic reactions, tightness of the chest or wheezing can also occur. Severe shortness of breath and tightness of the chest indicates a severe reaction or anaphylaxis which requires immediate medical care. In severe cases involving respiratory symptoms, epinephrine in the form of an injection is administered.

What is anaphylaxis?

Anaphylaxis is basically a life-threatening symptom of antibiotic allergy which occurs abruptly usually within minutes after the drug is taken. This reaction entails immediate medical care. The indications of anaphylaxis include weakness, shortness of breath, nausea, dizziness, vomiting, rapid heartbeat and diarrhea. In some circumstances, collapse, loss of consciousness and even death can occur if rapid treatment of epinephrine was not given. Remember that epinephrine works by stimulating the heart while at the same time relaxing the airways, thus reducing the constriction so that air can reach the lungs. If you want to be prepared to administer epinephrine, all you have to do is to enroll in a course on first aid today.

Was this post helpful?

Leave a Comment

Your email address will not be published.

Shopping Cart
Scroll to Top

  • All stmarkjamestraining.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.

The information posted on this page is for educational purposes only.
If you need medical advice or help with a diagnosis contact a medical professional